I apologize in advance if this seems a bit bizarre, but I'm struggling to sort some things out. I've been following TYP since about last April. Just before the holidays, I was awoken by gastric upset followed by some really intense pain that seemed to radiate from my back, just below the shoulder blades. I assumed it was a gallbladder attack. The pain was intense enough that I was just about ready to go to the ER but I assumed I'd spend the next 8-10 hours getting tested for a heart attack. After about 30 minutes the pain started to subside and went away enough for me to go back to sleep.
The next day I saw my GP, who also guessed it was a gallbladder attack and ordered blood tests to confirm it. He also ordered a abdominal ultrasound. The blood test came back normal and the ultrasound came back that I had many, don't know how many, small gallstones. The suggestion was to go for a surgical consult. This was about the 3rd or 4th time I'd had one of these attacks in the past few months. The surgeon had an opening for the following Monday and had me all set to yank out my gallbladder. After going home to do a little, OK a lot of, research I decided to cancel the surgery. The side-effects were more than I was prepared for. I found that roughly 10% of folks with gallbladder surgery (of which there's about 500,000 done per year in the U.S.) are left with chronic diarrhea. I just felt like I'd been rushed into this.
Other things that came up in my research was that folks with gallstones shouldn't be taking Diovan. I was put on Divoan in October after I went to my GP to make sure that my BP was under control. Silly me, be careful what you ask for...you might get it. Anyway, my GP put me on Diovan “since this is the drug I like since it has the fewest side effects”. What I found was that Diovan's side effects seem insidious. They are things like back-ache, etc. that you may never associate with the medication. Well, at least I didn't. Supposedly Diovan relaxes the gallbladder and allows it to expel too much bile.
The other very brief reference I came across, and have struggled to find since, is that a study done in the U.K. found that people who sun-tanned were 50% more likely to have gallbladder/gallstone issues than people that didn't. This got me to asking “is there a correlation between vitamin D and gallstones?”. I admit that I didn't follow the TYP protocol. I started taking Carlson Solar D Gems, Vitamin D3, 4000 IU, without having had any blood test for vitamin D. I figured since I live in Colorado, don't spend lots of time in the sun, and don't drink milk, I was probably deficient.
I have stopped taking the Diovan and my blood pressure isn't great (134/84) but it's just about the same as when I was taking the medication. I also found that the back ache I'd been getting out of bed everyday with, went away. I think the Diovan may have had side effects that I just had never connected to the medication. I also stopped taking the vitamin D. I haven't changed my diet. I feel great and haven't had any more gallbladder discomfort. I'll stay this way and see if things continue to go well.
So my question is “am I nuts?”. Is it possible that the vitamin D encouraged the formation of gallstones? Could the addition of Diovan have then encouraged those small stones to then get expelled from the gallbladder? If I drop the vitamin D, do I have a hope of getting the gallstones to dissolve? Last but not least, have other folks following the TYP program had gallbladder issues? My GP said that he's seen lots of gallbladder problems recently. I haven't asked him if he's looked to see if they were on Diovan too, since it's a drug that he is apt to prescribe. I'm guessing I probably won't get an answer to that one. With gallbladder problems seeming to be so common, and with surgery so encourged, has anyone really taken a look at "why?".
Your thoughts, comments, and wisdom are welcomed. Thanks in advance.....Greg